Hail, Weston
- When
- May 31, 5:00 PM MST
- Where
- Weston County, 11.41 mi W of Upton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.100, -104.860
A thunderstorm became severe over northwestern Weston County and moved north-northeast through western Crook County. The storm produced hail around quarter size across these areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm became severe over northwestern Weston County and moved north-northeast through western Crook County. The storm produced hail around quarter size across these areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 31, 4:19 PM MST, 41 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 519 PM MDT Thu May 31 2018 .DISCUSSION...(This Evening Through Thursday) Issued at 318 PM MDT Thu May 31 2018 Current surface analysis shows nearly stationary frontal boundary from northwest ND to southwest MT, with a surface trough stretching south across southeast MT and northeast WY. Low pressure is in place along the front across eastern MT. Upper level analysis shows ridge axis just east of the region, with southwesterly flow from the the Great Basin region to the northern high plains, ahead of trough along the west coast. Skies are mostly sunny across much of the area, partly cloudy from far northeast WY to northwest SD. KUDX radar shows a few showers and thunderstorms over northwest SD, with the bulk of activity further north over western ND. Temps are in the 80s across the plains, with 70s across the higher Black Hills. Winds are south to southeast at 10 Io 20 mph in most areas, a bit stronger over northwest SD. A warm and drier pattern will continue through much of the forecast period as flow aloft becomes near zonal across the northern US. The best chance for showers and storms over the next few days will be Friday afternoon and evening as the trough over the west coast moves quickly across the region. In the near term, isolated showers and thunderstorms are expected to continue into the evening, mainly from far northeast WY to northwest SD, as weak energy aloft interacts with trough and low pressure in closer vicinity. The bulk of the activity will remain northwest of the forecast area, but a stronger storm or two is still possible, with hail and gusty winds the main threats. During the overnight, a southerly low level jet will intensify over the western Dakotas into Nebraska. This combined with fairly strong theta-e advection could allow a few showers/storms to develop over western SD late tonight. The most active day of the period will be Friday as the upper trough moves east across the Rockies and into the northern high plains late in the day. This will help to push the front south and east into the area during the day. The surface trough/dryline will move east into western SD ahead of the front and east of the Black Hills in the afternoon. Highs will range from the 70s over northeast WY to the lower 90s over south central SD. As the upper trough approaches, storms should develop across a good portion of the area in the afternoon, especially from northwest into central SD as the front sinks southeast into the area. Moisture and instability will pool ahead of the front and especially the dryline in the afternoon, with MLCAPE values of 2000 to 3000 j/kg generally near and east of a line from Lemmon to Martin from mid afternoon to early evening. This is where the more significant severe weather potential will be late in the day, with shear favorable for supercells with large hail and strong wind gusts the main threats. The chances for storms will generally decrease further to the west and southwest, along with the severe storm potential, but sufficient moisture, instability and shear would support strong to marginally severe storms westward to the Black Hills area during the afternoon as the front moves through. Storms will likely merge into a line as they move east into central SD during the late afternoon and early evening. The weekend looks to be warm and dry as weak ridging builds across the Rockies. Saturday will be the cooler day, with highs in the upper 60s and 70s along with breezy conditions. Highs on Sunday will be in the mid 70s to mid 80s. High pressure is forecast to build over the Southern Plains region by early next week, with most systems coming in from the west coast being steered further north into the Northern Rockies and southern Canada. This will keep our area in a warm and drier pattern through much of next week, though a system or two could clip the area with a few thunderstorms later in the week, especially across the Black Hills and northern portions of the forecast area. && .AVIATION...(For the 00Z TAFS Through 00Z Friday Evening) Issued At 518 PM MDT Thu May 31 2018 Isolated showers and thunderstorms will persist across northeast WY and northwest SD this evening. Isolated showers and storms are then possible overnight across western SD as a low level southerly jet develops over the area. Low level wind shear can be expected between 06z and 12z, including the Rapid City area. Another round of showers and thunderstorms is expected Friday afternoon as a cold front moves across the region. Some storm could be severe, especially to the east of the Black Hills. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...26 AVIATION...26
Hazardous Weather Outlook National Weather Service Rapid City SD 503 AM MDT Thu May 31 2018 SDZ027-041-WYZ058-011115- Southern Foot Hills-Fall River-Weston- 503 AM MDT Thu May 31 2018 This Hazardous Weather Outlook is for portions of southwestern South Dakota...and northeast Wyoming. .DAY ONE...Today and Tonight Area streams and rivers are running high due to recent heavy rain. Flood warnings continue for eastern Weston County and Fall River County until noon today. Some isolated thunderstorms will be possible today. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are expected again on Friday. There is a marginal risk of severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-024>026-028>032-042>044-046-047-049-072>074- WYZ054>057-071-011115- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Oglala Lakota-Jackson-Bennett- Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills- Northeastern Crook- 503 AM MDT Thu May 31 2018 /603 AM CDT Thu May 31 2018/ This Hazardous Weather Outlook is for portions of northwestern South Dakota...south central South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming... and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Some isolated thunderstorms will be possible today. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are expected again on Friday, some of which may be severe, especially across central South Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 1257 PM MDT THU MAY 31 2018 SDZ012-025-072-073-311930- Butte SD-Northern Foot Hills SD-Southern Meade Co Plains SD- Sturgis/Piedmont Foot Hills SD- 1257 PM MDT THU MAY 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUTTE...WESTERN MEADE AND NORTHEASTERN LAWRENCE COUNTIES UNTIL 130 PM MDT... At 1257 PM MDT, Doppler radar was tracking a strong thunderstorm near Nisland, or 12 miles north of Sturgis, moving northeast at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Newell, Nisland, Vale and Owl Butte. LAT...LON 4447 10349 4457 10370 4483 10348 4476 10316 TIME...MOT...LOC 1857Z 214DEG 24KT 4459 10354 Carstens
Special Weather Statement
National Weather Service Rapid City SD
207 PM MDT THU MAY 31 2018
SDZ012-072-073-312045-
Butte SD-Southern Meade Co Plains SD-Sturgis/Piedmont Foot Hills SD-
207 PM MDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUTTE AND WEST
CENTRAL MEADE COUNTIES UNTIL 245 PM MDT...
At 206 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bear Butte State Park, or 10 miles northeast of Sturgis, moving east
at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bear Butte State Park and Fort Meade.
LAT...LON 4441 10349 4455 10339 4471 10323 4471 10313
4459 10311 4446 10309 4441 10324
TIME...MOT...LOC 2006Z 263DEG 12KT 4448 10332
SherburnSpecial Weather Statement
National Weather Service Rapid City SD
258 PM MDT THU MAY 31 2018
SDZ073-312145-
Southern Meade Co Plains SD-
258 PM MDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE COUNTY UNTIL
345 PM MDT...
At 257 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Hereford, or 18 miles east of Sturgis, moving east at
10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of southwestern Meade
County.
LAT...LON 4434 10323 4443 10321 4447 10317 4450 10311
4451 10304 4451 10296 4436 10294 4434 10302
4433 10316
TIME...MOT...LOC 2057Z 252DEG 11KT 4443 10315
SherburnPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
313 PM MDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL 14 E DOWNTOWN STURGIS 44.41N 103.23W
05/31/2018 E0.25 INCH MEADE SD PUBLIC
LOOKS LIKE IT SNOWED
&&
07Special Weather Statement National Weather Service Rapid City SD 355 PM MDT THU MAY 31 2018 SDZ001-012-312245- Butte SD-Harding SD- 355 PM MDT THU MAY 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARDING AND NORTHWESTERN BUTTE COUNTIES UNTIL 445 PM MDT... At 355 PM MDT, Doppler radar was tracking a strong thunderstorm near Gustave, or 29 miles southwest of Buffalo, moving east at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Redig, East Short Pines and Crow Buttes. LAT...LON 4514 10399 4534 10397 4539 10352 4511 10352 TIME...MOT...LOC 2155Z 265DEG 23KT 4524 10390 Sherburn
Special Weather Statement National Weather Service Rapid City SD 555 PM MDT THU MAY 31 2018 WYZ056-058-010045- Weston WY-Western Crook WY- 555 PM MDT THU MAY 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WESTON AND SOUTHWESTERN CROOK COUNTIES UNTIL 645 PM MDT... At 555 PM MDT, Doppler radar was tracking a strong thunderstorm 19 miles southwest of Upton, or 30 miles northeast of Wright, moving north at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Moorcroft. This Includes Interstate 90 in Wyoming between Mile Markers 151 and 166. LAT...LON 4400 10480 4400 10504 4435 10502 4427 10466 TIME...MOT...LOC 2355Z 191DEG 23KT 4397 10496 Sherburn
The Rapid City radar (KUDX), 162 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749040, 749041, 749042, 749043.